For anyone struggling with depression, obsessive compulsive disorder (OCD) or panic attacks, Zoloft is a common choice for doctors to prescribe. While it can be an excellent option for individuals seeking to manage their mental health and enjoy a better quality of life, abusing Zoloft can result in dangerous side effects for those chasing a high. Learn about the possibility of getting high from overdosing on Zoloft, the associated risks and how to seek help if you find yourself in this challenging position.
What Is Zoloft and What Does It Do?
Zoloft is one of several brand names for a drug called sertraline, which is used to treat depression, anxiety disorders, panic attacks and OCD. It may also be used to manage conditions like post-traumatic stress disorder (PTSD) or social anxiety. Sertraline is generally a safe drug when prescribed by a doctor and taken as directed. However, it has the potential for misuse or for a user to develop a dependence or experience withdrawal if they suddenly stop taking the medication.
Zoloft is a type of selective serotonin reuptake inhibitor (SSRI) that works to treat mental health disorders like depression by increasing the level of serotonin in the brain. Serotonin is a neurotransmitter that carries signals between your brain cells. The role of an SSRI medication is to prevent the absorption of serotonin, making it more readily available in the brain.
Potential Side Effects of Sertraline Medications
As with most SSRIs, Zoloft can take several weeks to take effect on the brain, and as it reaches its maximum efficacy, you may experience some short-term side effects. These will typically subside after 4-6 weeks. They include:
- Dry mouth
- Weight loss or weight gain
- Nervousness or agitation
- Reduced sexual desire or difficulty achieving orgasm
Everyone’s experience adapting to Zoloft is different, and you should work with your doctor to determine the correct dosage and time of day to take the medication to reap the maximum benefits with minimum side effects.
While the short-term side effects of sertraline will likely subside after your body adapts to the drug and dosage, taking a larger dose of Zoloft with the intent to experience the effects of a traditional drug “high” has other consequences.
Consequences of a Zoloft Overdose
Zoloft is not an addictive substance or a narcotic, so attempting to experience a high by consuming more than your recommended dose is inadvisable — not because you’ll overdose, but because you may experience negative side effects. It’s extremely rare to experience a fatal overdose on Zoloft alone. If you’re going to overdose on Zoloft, it’s likely to be in combination with another drug or alcohol.
According to one study published by the National Institute of Health, these are some of the common effects of an isolated sertraline overdose:
Agitation, vomiting and confusion are also cited as potential repercussions of exceeding your Zoloft dosage, but these are less common. A person who’s overdosing on Zoloft may also experience a rapid heart rate, shakiness, fever or dizziness.
It’s also possible that in severe cases the individual could develop:
- Serotonin syndrome
- Heart problems
- Inflammation of the pancreas
- Changes in their blood pressure
What Is Serotonin Syndrome?
Serotonin syndrome is not common for those taking Zoloft, but if you overdose on the drug, you could develop a life-threatening condition. When you have serotonin syndrome, you have levels of the neurotransmitter serotonin in the brain that are so high they’re dangerous. This is more likely to occur if you consume another drug that also has the function of an SSRI in combination with Zoloft.
Warning signs of serotonin syndrome include hallucinations, muscle stiffness, seizures, confusion and coma. If you or a loved one experiences any of these symptoms, you should seek emergency medical attention immediately.
However, if you overdose on Zoloft or consume another drug in combination with Zoloft, don’t wait. You should contact poison control or visit an emergency facility before the effects take hold. If you act quickly, you can potentially have your stomach pumped before the medication is absorbed into your bloodstream. However, this will typically only work if the overdose is an accident. Most people chasing a high or sense of euphoria by overdosing will be experiencing side effects before they realize they need medical help.
Treatment Options and Next Steps
If your overdose on Zoloft was accidental, your doctor may switch you to another SSRI or discuss alternatives. They may provide recommendations for precautions moving forward to prevent a repeat. This could include avoiding recreational drug use and adhering to your prescribed dosage.
If the overdose was intentional, you may need to be hospitalized and put on suicide watch to prevent further harm to yourself. Typically, an intentional overdose while on an antidepressant indicates that the drug isn’t performing its intended function successfully. After you’re no longer suicidal, your doctor may discuss other options for managing your depression if sertraline, or specifically Zoloft, was not having the desired effect.
If you have persistent suicidal thoughts, you can call the National Suicide Prevention Line at (800) 273-8255 for support at any time. If you can, talk to a loved one, a trusted friend or your therapist about options for treatment. Managing your depression may involve SSRIs in combination with talk therapy.
Recognize the Need for Professional Assistance
If you’re seeking guidance on whether you can get high off a Zoloft overdose, it might be time to consider professional support. At FHE Health, our dedicated team can help you develop a treatment plan to suit your needs and get you where you want to be. Whether you’re looking to detox from drugs and alcohol or speak to a therapist through outpatient treatment, we can work together to determine the course of action that’s best for you.
To find out more about your options, give us a call today at (844) 299-0618. Our doors are always open 24 hours a day, whether you need to call the helpline or come in for life-saving treatment.